Ann - 'Serotonin Syndrome'

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

kate2kate
New Member


Date Joined Jul 2006
Total Posts : 10
   Posted 3/8/2007 11:21 AM (GMT -6)   
Ann,
 
You mentioned 'Serotonin Syndrome' in one of your posts. You said that you should not take Amitriptyline and Imitrex. I have been on Amitriptyline for like 2 1/2 years and I take Imitrex all the time.
 
Can you please explain what 'Serotonin Syndrome'  is?
 
Thanks,
Katie

Annuk
Veteran Member


Date Joined Jan 2006
Total Posts : 1308
   Posted 3/9/2007 3:48 PM (GMT -6)   
Hi Kate,

I will do my best to explain what this is as it can be life threatening! Serotonin Syndrome occurs when there is a build up of serotonin to a high level in the brain which causes symptoms. These symptoms have a rapid onset and need immediate medical attention.

Antidepressants combined with the triptans, and there are other combinations such as st johns wort and triptans, all can produce high levels of serotonin enough to produce toxicity if the levels are high enough, and trigger symptoms.

I took Amitriptyline myself for quite a while and Imitrex injections and my Doctor did not say a word to me about this!!!! Personally now I know about this I would not take this combination again, but please do not worry but I would suggest that you talk to your Doctor before stopping any medications suddenly, especially something like Amitriptyline as you may do more harm than good!

Hope this helps!

take care

Ann
Co-Moderator of the Migraine/Headache Forum


kate2kate
New Member


Date Joined Jul 2006
Total Posts : 10
   Posted 3/10/2007 6:22 AM (GMT -6)   
thanks ann!

AngMichelle
Veteran Member


Date Joined Apr 2006
Total Posts : 932
   Posted 3/12/2007 9:32 AM (GMT -6)   
this is very serious. I got SS and ended up having seizures, intubated and sedated for 3 days. I was on Keppra, Nortriptyline, Ambien, Imitrex (also mepergan and stadol for 6 kidney stones). We went on vaction, and I barely remember the whole week. I was very confused, acting strange. my parents said I just didn't seem normal. The next week I went for a kidney test and when they pushed the dye it triggered the first seizure, but they say the rest of my illness could have been from SS. Doctors have never said anything to me about this before. All of us taking triptans and antidepressants, etc should talk to their doctor about SS.
DX-Migraines:Poly Cystic Ovarian Syndrome:Kidney stones: IBS:Ulcers:Depression/Anxiety:Non-Epileptic Seizures:Buldging Disc:Joint pain (I'm only 22!!)
 
Surgeries- two jaw surgeries, appendectomy, numerous lap. surgeries, ovarian cyst removals
 
Meds: ProzAC 20mg, Klonopin 1mg BID , Ambien 10mg
(PRN- Imitrex INJ, Pherergan, Stadol NS, DiaStat,)
 
May God give you a reason to smile today, an extra reason to laugh, and bring joy to your soul.


holmesla
Regular Member


Date Joined Jan 2007
Total Posts : 196
   Posted 3/12/2007 11:07 AM (GMT -6)   
They just upped my dosage of Cymbalta to 60mg and I take Relpax as needed. The doctor's (primary & neurologist) didn't say anything. It was the pharmacist that told me about the ss. I won't be taking the Relpax while I am on the antidepressant. My headaches have been gone or mild lately so that is good. SS sounds really scary and serious!

tysmyboo
Veteran Member


Date Joined Dec 2004
Total Posts : 921
   Posted 3/13/2007 7:20 AM (GMT -6)   

Very interesting and great topic! We all take so many medications and a combination of them-what my 1st neuro liked to call a "cocktail" he said that they worked better in conjunction, for example if you take something for the tummy, and something for the head pain, and something to sleep...it does a combo effect and knocks you out...and hopefully knocks out the migraine. But really, I have had so many other things happy with this and after this that I have really wondered and even at the time thought that there was no way that this could be a good thing (although, in the middle of head pain-who cared?!? I surely didn't, tell me to swallow a time bomb if it was going to fix the head pain and I would have swallowed it without thinking about the after effects!)

 


Sara-Migraine/Headache Forum Moderator
 
Thanks for Visiting HealingWell.com
 
*~*Just because someone doesn't love you the way you want them to doesn't mean they don't love you with all they have*~*
 
Picture
ER Treatment Form
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 22, 2017 1:34 PM (GMT -6)
There are a total of 2,885,667 posts in 316,626 threads.
View Active Threads


Who's Online
This forum has 157734 registered members. Please welcome our newest member, ArmywifeinTexas.
430 Guest(s), 11 Registered Member(s) are currently online.  Details
Sarahjane09, Inderjit Singh Madahar, betterdays1, Lapis_29, Ishiman0627, Bucko, Girlie, James799, magoo2, Tudpock18, Leno1978


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer